FFS explains: Can Covid-19 vaccine affect menstrual cycles? 8

FFS explains: Can Covid-19 vaccine affect menstrual cycles?

As the UK’s Covid-19 vaccination programme has been extended to younger age groups there has been a growing number of reports of women experiencing changes to their menstrual cycles after being inoculated.

Symptoms vary, but include heavier than usual periods and unexpected vaginal bleeding. These symptoms have occurred following inoculation with all three vaccines currently in use in the UK – Pfizer/BioNTech, AstraZeneca and Moderna. Menstrual disorders are not included on any of the vaccines’ lists of possible side effects.

Ferret Fact Service looked at various reports of period abnormalities and whether any links have been established between the vaccines and the reported changes.

What kind of issues have been reported?

The Medicines and Healthcare products Regulatory Agency (MHRA) says it has received reports of “a range of menstrual disorders” in people who have been recently vaccinated. These include heavier than usual periods, delayed periods and unexpected vaginal bleeding.

Many people have taken to social media to air their concerns. One woman said her period was 45 days late after she received the Pfizer vaccine. Another said her periods had been “super irregular” after being vaccinated while another noted having “the lightest period I’ve ever had for over two weeks”. It has also been reported that some post-menopausal women have experienced bleeding.

It is not known what proportion of people who have been vaccinated have experienced menstrual disorders afterwards. However, the MHRA says that “the number of reports of menstrual disorders and vaginal bleeding is low in relation to both the number of women who have received Covid-19 vaccines to date and how common menstrual disorders are generally”.

According to the Royal College of General Practitioners (RCGP), around a quarter of the UK population menstruates. It is thought that menstrual problems are under-reported due to a lack of research on what a ‘normal’ period is and the stigma associated with discussing period problems. However, the RCGP says that one in five women of reproductive age suffer with heavy menstrual bleeding and one in 20 women aged 30 to 49 contact their GP about it each year.

According to figures obtained by The Sunday Times in June, 3,958 people had reported post-vaccination menstrual problems to the MHRA’s Yellow Card Scheme as of 17 May. The Yellow Card Scheme is a website that allows people to self-report any adverse reactions to medications.

Of the 3,958 reports, 2,734 had received the AztraZeneca jab, 1,158 had had the Pfizer vaccine and 66 had been given Moderna.

Have any of these issues been directly linked to any of the Covid-19 vaccines?

In a Yellow Card update posted on 1 July, the MHRA said it was “closely monitoring” all reports of period problems associated with the various vaccines but has so far not identified any specific link between the two.

“The current evidence does not suggest an increased risk of either menstrual disorders or unexpected vaginal bleeding following the vaccines,” it said.

The reports have been reviewed by the members of both the Medicines for Women’s Health Expert Advisory Group and the Covid-19 Vaccines Benefit Risk Expert Working Group. Both panels are made up of independent experts including academics, doctors and lay members. 

The former is chaired by Professor Philip Hannaford, professor of primary care at the University of Aberdeen, and the latter by Professor Sir Munir Pirmohamed, a clinical pharmacologist and geneticist who currently holds the David Weatherall Chair in Medicine at the University of Liverpool.

What should people do if they experience period problems after receiving the vaccine?

The Royal College of Obstetricians and Gynaecologists has indicated that menstrual problems following the vaccine are likely to be coincidental. However, in April the British Medical Journal published an opinion from University of Huddersfield pharmacy lead Dr Hamid Merchant that said heavy bleeding could “possibly be an early sign” of rare blood clots that have been found to have “a possible link” to coronavirus vaccinations.

The MHRA is advising anyone experiencing adverse effects to “contact a healthcare professional”. People should also report their experience to the Yellow Card Scheme. 

It has been suggested that the number of women experiencing issues could be significantly higher than the number making a report. As all coronavirus vaccines are new they are still in the public surveillance stage of clinical testing. That means it is possible that previously undetected side effects could be uncovered as vaccination programmes continue to be rolled out. Regulators and manufacturers rely on the public reporting their experiences in order to examine whether the effect is being caused by the drug or not.

There is some evidence, particularly in the US, that women are experiencing more side effects than men now the vaccines are being rolled out. This was not reported following the stage three clinical trials. In the Pfizer trial, women accounted for 49 per cent of participants and females were over-represented in the AstraZenca trial.

Ferret Fact Service (FFS) is a non-partisan fact checker, and a signatory to the International Fact-Checking Network fact-checkers’ code of principles. All the sources used in our checks are publicly available and the FFS fact-checking methodology can be viewed here. Want to suggest a fact check? Go to ideas.theferret.scot, email us at factcheck@theferret.scot or join our Facebook group.

Photo thanks to iStock/insta_photos.

Hi! You can login using the form below.
Not registered yet?
Having trouble logging in? Try here.

    Sign-up for our free weekly email

    Or become a member to get unlimited access, personalised email alerts, online training and more. You can join us for just 69p per week.